contains the active ingredient diclofenac sodium
CONSUMER MEDICINE INFORMATION
What is in this leaflet
This leaflet answers some common questions about Fenac.
It does not contain all of the available information. It does not take the place
of talking to your doctor or pharmacist.
All medicines have benefits and risks. Your doctor has weighed the risks of you taking
Fenac against the benefits they expect it will have for you.
If you have any concerns about taking this medicine, talk to your doctor or pharmacist.
Keep this leaflet with your medicine.
You may need to read it again.
What Fenac is used for
Fenac belongs to a group of medicines called Non-Steroidal Anti-Inflammatory Drugs
(NSAIDs). These medicines work by relieving pain and inflammation (swelling and redness).
Fenac is used to treat the symptoms of:
different types of arthritis including rheumatoid arthritis and osteoarthritis
other painful conditions where swelling is a problem, such as back pain, rheumatism,
muscle strains, sprains and tendonitis (e.g. tennis elbow)
menstrual cramps (period pain).
Although Fenac can relieve the symptoms of pain and inflammation, it will not cure
Your doctor may have prescribed Fenac for another reason.
Ask your doctor if you have any questions about why Fenac has been prescribed for
Fenac is not recommended for use in children as its safety and effectiveness in children
has not been established.
There is no evidence that Fenac is addictive.
Fenac is available only with a doctor's prescription.
Before you take Fenac
When you must not take it
Do not take Fenac if you are allergic (hypersensitive) to:
diclofenac (the active ingredient in this medicine) any of the other ingredients listed
at the end of this leaflet other medicines containing diclofenac (e.g Voltaren Rapid
tablets, Voltaren Emulgel)
any other NSAID
If you are not sure if you are taking any of the above medicines, ask your doctor
Symptoms of an allergic reaction to these medicines may include:
shortness of breath
wheezing or difficulty breathing
swelling of the face, lips, tongue or other parts of the body
rash, itching or hives on the skin
Many medicines used to treat headache, period pain and other aches and pains contain
If you are allergic to aspirin or NSAID medicines and you use Fenac, these symptoms
may be severe.
If you are allergic to aspirin or NSAID medicines and take Fenac, these symptoms may
Do not take Fenac if you have any of the following medical conditions:
an ulcer (stomach or intestinal)
bleeding from the stomach or bowel (symptoms of which may include blood in your stools
or black stools)
kidney or liver problems
severe heart failure.
Heart bypass surgery
Do not take this medicine during the last three months of pregnancy.
Use of this medicine in the last 3 months of pregnancy may affect your baby and may
delay labour and birth.
Use of non-aspirin NSAIDs can increase the risk of miscarriage, particularly when
taken close to the time of conception.
Do not take this medicine after the expiry date printed on the pack or if the packaging
is torn or shows signs of tampering.
If it has expired or is damaged, return it to your pharmacist for disposal.
Before you start to take it
Tell your doctor if you have allergies to any other medicines, foods, preservatives
Tell your doctor if you have, or have had, any of the following medical conditions:
established disease of the heart or blood vessels (also called cardiovascular disease,
including uncontrolled high blood pressure, congestive heart failure, established
ischemic heart disease, or peripheral arterial disease), or atherosclerotic cardiovascular
disease as treatment with Fenac is generally not recommended
established cardiovascular disease (see above) or significant risk factors such as
high blood pressure, abnormally high levels of fat (cholesterol, triglycerides) in
your blood, diabetes, or if you smoke, and your doctor decides to prescribe Fenac,
you must not increase the dose above 100mg per day if you are treated for more than
a past history of ulcers (stomach or intestinal)
gastrointestinal problems such as stomach ulcer, bleeding or black stools, or have
experienced stomach discomfort or heartburn after taking anti-inflammatory medicines
in the past
diseases of the bowel or inflammation of the intestinal tract such as (Crohn's disease)
or colon (ulcerative colitis)
past history of haemorrhoids (piles) or irritation of the rectum (back passage)
kidney or liver problems
a rare liver condition called porphyria
bleeding disorders or other blood disorders (such as anaemia)
asthma or any other chronic lung disease that causes difficulty in breathing
seasonal allergies (e.g. hay fever)
polyps in the nose
repeated chest infections
dehydration (such as by sickness, diarrhoea, before or after recent major surgery)
recent major surgery
Your doctor may want to take special precautions if you have any of the above conditions.
It is generally important to take the lowest dose of Fenac that relieves your pain
and/or swelling and for the shortest time possible in order to keep your risk for
cardiovascular side effects as small as possible.
Tell your doctor if you are pregnant or plan to become pregnant.
There is not enough information to recommend the use of Fenac during the first 6 months
of pregnancy and it must not be used during the last 3 months. Fenac may also reduce
fertility and affect your chances of becoming pregnant. Your doctor can discuss the
risks and benefits involved.
Tell your doctor if you are breastfeeding or plan to breastfeed.
Breast feeding is not recommended while taking Fenac. The active ingredient, diclofenac,
passes into breast milk and may affect your baby. Your doctor will discuss the risks
and benefits of taking Fenac when breastfeeding.
Tell your doctor if you are lactose intolerant.
Fenac tablets contain lactose.
Tell your doctor if you are planning to give this medicine to a child.
Safety and effectiveness in children have not been established.
Tell your doctor if you currently have an infection.
If you take Fenac while you have an infection, it may hide some of the signs of the
infection (such as pain, fever, swelling or redness). This may make you mistakenly
think that you are recovering or that your infection is not serious.
Your doctor will want to know if you are prone to allergies, especially if you get
skin reactions with redness, itching or rash.
If you have not told your doctor about any of the above, tell them before you start
Taking other medicines
Tell your doctor if you are taking any other medicines, including any that you buy
without a prescription from a pharmacy, supermarket or health food shop.
Some medicines and Fenac may interfere with each other. These include:
other anti-inflammatory medicines e.g. aspirin, salicylates or other NSAID medicines
warfarin or other "blood thinners", medicines used to prevent blood clots
digoxin, a medicine used to treat heart failure and other heart conditions
lithium or selective serotonin reuptake inhibitors (SSRIs), a medicine used to treat
some types of depression
diuretics, (medicines used to increase the amount of urine)
ACE inhibitors or beta-blockers (medicines used to treat high blood pressure, heart
conditions, glaucoma and migraine)
prednisone, cortisone, or other corticosteroids (medicines used to provide relief
for inflamed areas of the body)
medicines (such as metformin) used to treat diabetes, except insulin
methotrexate (a medicine used to treat arthritis and some types of cancer)
cyclosporin, a medicine used to help prevent organ transplant rejection or treat certain
problems with the immune system
trimethoprim, a medicine used to treat urinary tract infections.
some medicines used to treat infections (quinolone antibacterials)
glucocorticoid medicines, used to treat arthritis
voriconazole, (a medicine used to treat fungal and yeast infections)
phenytoin (a medicine used to treat seizures)
rifampicin (an antibiotic medicine used to treat bacterial infections)
You may need to take different amounts of your medicines or to take different medicines
while you are using diclofenac. Your doctor and pharmacist have more information.
If you have not told your doctor about any of these things, tell him/ her before you
start using this medicine.
How to take Fenac
When to take it
It is recommended to take the tablets before meals or on an empty stomach. If they
upset your stomach, you can take them with food or immediately after food.
They will work more quickly if you take them on an empty stomach but they will still
work if you have to take them with food to prevent stomach upset.
How much to take
Follow all directions given to you by your doctor and pharmacist carefully.
They may differ from the information contained in this leaflet.
If you do not understand the instructions, ask your doctor or pharmacist for help.
The dose varies from patient to patient. Ask your doctor or pharmacist if you are
unsure of the correct dose for you.
They will tell you exactly how much to take.
Do not exceed the recommended dose.To treat arthritis or other painful conditions
The usual dose starting dose to treat arthritis or other painful conditions where
swelling is present is 75 to 150mg a day. For long term treatment, your doctor may
lower the dose depending on how you respond.
Elderly patients may need smaller doses.
To treat menstrual cramps (period pain)
The tablets are usually taken during each period as soon as cramps begin and continued
for a few days until the pain goes away.
For period pain, the dose starts at 50 to 100mg a day, beginning as soon as cramps
begin and continuing until the pain goes away, but for no longer than 3 days. If necessary,
the dose can be raised over several menstrual periods to a maximum of 200 mg a day.
Follow the instructions they give you.
If you take the wrong dose, Fenac may not work as well and your problem may not improve.
How to take it
Fenac tablets are usually taken in 2 or 3 doses during the day.
Swallow the tablets whole with a glass of water.Do not crush or chew the tablets.
Fenac tablets have a special coating which helps to prevent stomach irritation. If
you crush or chew the tablets, you will destroy the coating and increase the likelihood
of a stomach upset.
How long to take it for
Take Fenac only for as long as your doctor recommends.
For arthritis, Fenac usually begins to work within a few hours, but it may take several
weeks before you feel the full effects of the medicine. Fenac will not cure your
condition but it should help control the pain, swelling and stiffness.
For period pain, Fenac is usually taken during each period as soon as the pain begins
and continued for a few days until the pain goes away.
If you forget to take it
If it is almost time for your next dose, skip the dose you missed and take your next
dose when you are meant to.
Otherwise, take the missed dose as soon as you remember, and then go back to taking
your tablets as you would normally.
Do not take a double dose to make up for the dose you missed.
If you are not sure what to do, ask your doctor or pharmacist.
If you take too much (overdose)
Immediately telephone your doctor, or the Poisons Information Centre (telephone 13
11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you
think you or anyone else may have taken too much Fenac. Do this even if there are
no signs of discomfort or poisoning.
You may need urgent medical attention.
Symptoms of an overdose may include vomiting, bleeding from the stomach or bowel,
diarrhoea, dizziness, ringing in the ears or convulsions (fits).
While you are taking Fenac
Things you must do
If you take Fenac for more than a few weeks, you should make sure to visit your doctor
for regular check-ups to ensure that you are not suffering from unnoticed undesirable
If you become pregnant while taking this medicine, tell your doctor immediately.
Your doctor can discuss with you the risks of taking Fenac while you are pregnant.
Be sure to keep all of your doctor's appointments so that your progress can be checked.
Your doctor will periodically re-evaluate whether you should continue treatment with
Fenac, if you have established heart disease or significant risks for heart disease,
especially in case you are treated for more than 4 weeks.
Your doctor may want to take some tests (check your kidneys, liver and blood) from
time to time. This helps to prevent unwanted side effects.If, at any time while taking
Fenac you experience any signs or symptoms of problems with your heart or blood vessels
such as chest pain, shortness of breath, weakness, or slurring of speech, contact
your doctor immediately. These may be signs of cardiovascular toxicity.
If you are going to have surgery, tell the surgeon or anaesthetist that you are taking
NSAIDs can cause prolonged bleeding and affect kidney function.
If you get an infection while taking Fenac, tell your doctor.
Fenac may hide some of the signs of an infection (such as pain, fever, redness, swelling).
You may mistakenly think that you are better or that your infection is not serious.
If you are about to be started on any new medicine, remind your doctor and pharmacist
that you are taking Fenac.
Tell any other doctors, dentists and pharmacists who treat you that you are taking
Visit your doctor regularly so that they can check on your progress.
Things you must not do
Do not use Fenac to treat any other conditions unless your doctor tells you to.
Do not give Fenac to anyone else, even if they have the same condition as you.
Do not take any other medicines to treat inflammation while you are taking Fenac without
first checking with your doctor or pharmacist. These include:
aspirin (also called ASA or acetylsalicylic acid)
other medicines containing diclofenac
other NSAIDs including gels, creams and some period pain medications.
If you take these medicines together with Fenac, they may cause unwanted side effects.
If you need to take something for headache or fever, it is recommended that you take
paracetamol. If you are not sure, check with your doctor or pharmacist.
Do not stop any other forms of treatment for arthritis that your doctor has advised.
This medicine does not replace exercise or rest programs or the use of heat/cold treatments.
Do not give this medicine to anyone else, even if their condition seems similar to
yours. Do not use it to treat any other complaints unless your doctor tells you to.
Things to be careful of
Be careful driving or operating machinery until you know how Fenac affects you.
Fenac may cause dizziness, drowsiness or blurred vision in some people. If any of
these occur, do not drive, operate machinery or do anything else that could be dangerous.
Elderly patients should take the minimum number of tablets that provides relief of
Elderly patients may be more sensitive to the effects of Fenac than other adults.
Tell your doctor or pharmacist as soon as possible if you do not feel well while you
are taking Fenac.
All medicines can have side effects. Sometimes they are serious, most of the time
they are not. You may need medical attention if you get some of the side effects.
If you are over 65 years of age, you may have an increased chance of getting side
effects. Report any side effects to your doctor.
Do not be alarmed by this list of possible side effects.
You may not experience any of them.
Ask your doctor or pharmacist to answer any questions you may have.
Tell your doctor or pharmacist if you notice any of the following and they worry you:
stomach upset including nausea (feeling sick), vomiting, indigestion, cramps, loss
of appetite, wind
heartburn or pain behind or below the breastbone (possible symptoms of an ulcer in
the tube that carries food from the throat to the stomach)
stomach or abdominal pain
sore mouth or tongue
altered taste sensation
drowsiness, disorientation, forgetfulness
shakiness, difficulty sleeping, nightmares
change in mood such as feeling depressed, anxious or irritable
strange or disturbing thoughts or moods
shakiness, sleeplessness, nightmares
tingling or numbness of the hands or feet
feeling of fast or irregular heart beat
unusual weight gain or swelling of arms, hands, feet, ankles or legs due to fluid
symptoms of sunburn (such as redness, itching, swelling, blistering of the lips, eyes,
mouth and/or skin) that happen more quickly than normal
skin rashes, skin inflammation with flaking or peeling
vision disorders* (e.g. blurred or double vision)
hypertension (high blood pressure)
hair loss or thinning
buzzing or ringing in the ears
*If symptoms of vision disorders occur during treatment with Fenac, contact your doctor
as an eye examination may be considered to exclude other causes.
If any of the following happen, stop taking Fenac and tell your doctor immediately,
or go to Accident and Emergency at the nearest hospital:
red or purple skin (possible signs of blood vessel inflammation)
severe pain or tenderness in the stomach, vomiting blood or material that looks like
coffee grounds, bleeding from the back passage, black sticky bowel motions (stools)
or bloody diarrhoea (possible stomach problems)
rash, skin rash with blisters, itching or hives on the skin; swelling of the face,
lips, mouth, tongue, throat, or other part of the body which may cause difficulty
to swallow, low blood pressure (hypotension), fainting, shortness of breath (possible
wheezing, troubled breathing, or feelings of tightness in the chest (signs of asthma)
yellowing of the skin and/or eyes (signs of hepatitis/liver failure)
persistent nausea, loss of appetite, unusual tiredness, vomiting, pain in the upper
right abdomen, dark urine or pale bowel motions (possible liver problems)
constant "flu-like" symptoms including chills, fever, sore throat, aching joints,
swollen glands, tiredness or lack of energy, bleeding or bruising more easily than
normal (possible blood problem)
painful red areas, large blisters, peeling of layers of skin, bleeding in the lips,
eyes, mouth, nose or genitals, which may be accompanied by fever and chills, aching
muscles and feeling generally unwell (possible serious skin reaction)
signs of a possible effect on the brain, such as sudden and severe headache, stiff
neck (signs of viral meningitis), severe nausea, dizziness, numbness, difficulty in
speaking, paralysis (signs of cerebral attack), convulsions (fits)
change in the colour or amount of urine passed, frequent need to urinate, burning
feeling when passing urine, blood or excess of protein in the urine (possible kidney
sudden and oppressive chest pain (which may be a sign of a heart attack)
breathlessness, difficulty breathing when lying down, swelling of the feet or legs
(signs of cardiac failure)
Coincidental occurrence of chest pain and allergic reactions (signs of Kounis syndrome)
Tell your doctor or pharmacist if you notice anything that is making you feel unwell.
Some people may have other side effects not yet known or mentioned in this leaflet.
After taking Fenac
Keep your tablets in the pack until it is time to take them.
If you take the tablets out of the pack they may not keep well.
Keep your tablets in a cool dry place where the temperature stays below 25°C.
Do not store Fenac or any other medicine in the bathroom or near a sink. Do not leave
Fenac in the car or on window sills.
Heat and dampness can destroy some medicines.
Keep Fenac where children cannot reach it.
A locked cupboard at least one-and-a-half metres above the ground is a good place
to store medicines.
If your doctor tells you to stop taking Fenac, or your tablets have passed their expiry
date, ask your pharmacist what to do with any that are left over.
What it looks like
Fenac is available in two different strengths.
Fenac 25 mg is a round brown enteric-coated tablet; available in blister packs containing
Fenac 50 mg is a round brown enteric-coated tablet; available in blister packs containing
The active ingredient in Fenac is diclofenac sodium. Each Fenac tablet contains either
25mg or 50 mg of diclofenac sodium.
The tablets also contain:
calcium hydrogen phosphate dihydrate
sodium starch glycollate
colloidal anhydrous silica
methacrylic acid copolymer
iron oxide yellow CI 77492
The tablets are gluten free.
Fenac is supplied by:
Alphapharm Pty Limited
(ABN 93 002 359 739)
Level 1, 30 The Bond
30-34 Hickson Road
Millers Point NSW 2000
Phone: (02) 9298 3999
Australian registration numbers:
Fenac 25 mg blister pack -
AUST R 165707
Fenac 50 mg blister pack -
AUST R 165706
This leaflet was prepared on
Fenac_cmi\July 2018/ 00